Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 15, NWS Fort Worth, TX

May 29, 2019Grayson County, Texas

NWS Fort Worth, TX issued this flash flood warning at May 29, 2019, 4:31 PM CDT for Grayson County, Texas. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2019, 4:31 PM CDT (21:31 UTC)
Expired
May 29, 2019, 6:30 PM CDT
In force
119 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Grayson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 131 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2019-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1318 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 29, 2:46 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 29, 2:46 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
246 PM CDT Wed May 29 2019

.DISCUSSION...
Thunderstorms are ongoing this afternoon across North Texas out
ahead of a cold front. The latest surface analysis from WPC
indicates that the cold front is roughly along a line from
Oklahoma City to Wichita Falls to Midland/Odessa. Despite modest
low-level flow and marginally favorable low-level hodographs,
strong low-level instability has allowed some of these
thunderstorms to become severe, with numerous reports of wind
damage, hail, and even a few tornadoes having been received. These
thunderstorms will progress slowly east, with the environment
expected to remain favorable for tornadoes and severe weather
through at least sunset. For this reason, Tornado Watch #293 will
remain in effect through 8 PM CDT.

In addition to the severe weather threat, these thunderstorms are
also producing heavy rainfall. In a one-hour period earlier this
afternoon, Fort Worth Alliance Airport (KAFW) recorded over 1.25
inches of rainfall as thunderstorms moved through. The 16Z special
raob from Fort Worth showed precipitable water at 1.79 inches,
which is nearly the daily max for May 29 according to sounding
climatology information. The sounding also revealed a deep warm
cloud layer in excess of 12,000 feet deep. This parameter space
will allow for thunderstorms to be very efficient rainfall
producers as we have already seen, thus the Flash Flood Watch will
continue through 7 AM CDT Thursday morning.

Heading into the extended portion of the forecast (tomorrow and
beyond), the upper-level shortwave trough responsible for kicking
off today's convection will move off into the Upper Mississippi
River Valley. In its wake, shortwave ridging will build in,
leading to a brief respite in rain/thunderstorm chances. A weak
shortwave trough will move across West Texas late tomorrow
however, kicking off another round of convection, initially across
the Permian Basin and Llano Estacado. The GFS suggests that some
of this convection could make a run at our western counties by
late Thursday night or early Friday morning, but the NAM is less
excited about this possibility. Just in case, opted to maintain
some chance PoPs generally west of I-35 Thursday night and into
Friday.

Beyond Friday, upper-level ridging should return to our neck of
the woods, bringing about increasing temperatures and decreasing
precipitation chances. That being said, a few subtle shortwave
troughs could set off some nocturnal MCS activity across parts of
Oklahoma and Kansas, which could make a run at our county warning
area (particularly near the Red River) during the early part of
next week. Right now, will keep rain chances on the lower side,
but we will have to monitor trends over the coming days.

37

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    67  84  66  84  69 /  70   0  20  20   5
Waco                69  83  67  84  69 /  70  20  30  40   5
Paris               65  82  61  83  64 /  70   5   5  10   5
Denton              62  82  63  84  66 /  60   0  20  20  10
McKinney            65  82  63  84  66 /  70   0  10  20   5
Dallas              68  85  66  85  69 /  70   5  20  20   5
Terrell             68  83  65  86  67 /  70  10  10  20   5
Corsicana           69  83  66  83  68 /  70  20  20  30   0
Temple              70  82  68  84  70 /  70  10  30  40   5
Mineral Wells       63  82  62  81  65 /  40   0  30  30  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday morning for TXZ091>095-
101>107-116>123-131>134.

&&

37/26
Hazardous weather outlook, May 29, 2:53 PM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
253 PM CDT Wed May 29 2019

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-301215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
253 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Severe thunderstorms are ongoing across parts of North Texas,
generally east of Interstate 35, this afternoon, and the threat will
continue into the early evening hours. Tornadoes, damaging winds,
and large hail will all be possible. In addition to the severe
weather threat, heavy rainfall and flash flooding will also be
possible.

The severe weather threat should diminish late this evening, with
rain chances ending from west to east.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered thunderstorms are possible across Central Texas Thursday.
Severe storms are not anticipated.

Isolated to scattered thunderstorms will remain in the forecast
Friday through Tuesday. Widespread severe weather is not expected at
this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely across all of North and Central Texas
this afternoon and evening.

In the hours before

Local storm report, May 29, 3:11 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
311 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TORNADO          2 NW FATE               32.97N  96.40W
05/29/2019                   ROCKWALL           TX   EMERGENCY MNGR

            BRIEF TORNADO TOUCHDOWN. LOCATION APPROXIMATED.
Local storm report, May 29, 3:22 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
322 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TORNADO          CANTON                  32.55N  95.87W
05/29/2019                   VAN ZANDT          TX   EMERGENCY MNGR

            TORNADO ON THE GROUND AT FM17 AND I-20 NEAR CANTON
Local storm report, May 29, 3:25 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
325 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             BLOSSOM                 33.67N  95.38W
05/29/2019  E2.75 INCH       LAMAR              TX   EMERGENCY MNGR

            BASEBALL SIZE HAIL REPORTED NEAR BLOSSOM.
Local storm report, May 29, 3:52 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
352 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             RENO                    33.67N  95.47W
05/29/2019  E2.00 INCH       LAMAR              TX   EMERGENCY MNGR

            HEN EGG SIZE HAIL FROM RENO, TX IN LAMAR COUNTY.
Local storm report, May 29, 4:02 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
402 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             3 E TIOGA               33.47N  96.87W
05/29/2019  E0.75 INCH       GRAYSON            TX   EMERGENCY MNGR

            PENNY SIZE HAIL ON FM121 3 MILES EAST OF TIOGA.
Local storm report, May 29, 4:31 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
431 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TORNADO          2 SE KEMP               32.43N  96.21W
05/29/2019                   KAUFMAN            TX   TRAINED SPOTTER

            TORNADO 2 MILES SOUTHEAST OF KEMP MOVING ACROSS CEDAR
            CREEK LAKE

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:33 AM CDTSevere Thunderstorm WarningFWDStephens42 min
May 29, 9:09 AM CDTSpecial Weather StatementFWDEastland36 min
May 29, 9:12 AM CDTSevere Thunderstorm WarningFWDPalo Pinto, Stephens63 min
May 29, 9:30 AM CDTRiver Flood WarningFWDHunt41 hr
May 29, 9:30 AM CDTRiver Flood WarningFWDHunt, Rockwall41 hr
May 29, 9:44 AM CDTSpecial Weather StatementFWDPalo Pinto31 min
May 29, 9:48 AM CDTSpecial Weather StatementFWDJack27 min
May 29, 9:50 AM CDTRiver Flood WarningFWDCollin46 hr
May 29, 9:50 AM CDTRiver Flood WarningFWDDenton55 hr
May 29, 9:50 AM CDTRiver Flood WarningFWDCollin42 hr
May 29, 9:50 AM CDTRiver Flood WarningFWDHenderson, Navarro16 days
May 29, 11:53 AM CDTSpecial Weather StatementFWDPalo Pinto37 min
May 29, 12:15 PM CDTSevere Thunderstorm WarningFWDJack, Palo Pinto, Parker, Wise60 min
May 29, 12:55 PM CDTSevere Thunderstorm WarningFWDDenton, Tarrant, Wise65 min
May 29, 12:58 PM CDTTornado WarningFWDParker, Tarrant47 min
May 29, 1:28 PM CDTTornado WarningFWDDenton47 min
May 29, 1:38 PM CDTTornado WarningFWDDallas, Denton, Tarrant52 min
May 29, 1:52 PM CDTAreal Flood AdvisoryFWDDenton, Tarrant3 hr
May 29, 1:57 PM CDTSevere Thunderstorm WarningFWDCollin, Dallas, Denton, Tarrant63 min
May 29, 2:57 PM CDTSevere Thunderstorm WarningFWDLamar63 min
May 29, 3:01 PM CDTTornado Warning Tornado observedFWDCollin, Rockwall44 min
May 29, 3:04 PM CDTTornado WarningFWDRains, Van Zandt41 min
May 29, 3:39 PM CDTTornado WarningFWDHunt, Kaufman, Rockwall51 min
May 29, 3:47 PM CDTTornado WarningFWDRains, Van Zandt13 min
May 29, 4:16 PM CDTSevere Thunderstorm WarningFWDHenderson, Kaufman, Van Zandt59 min
May 29, 4:23 PM CDTTornado WarningFWDKaufman, Van Zandt52 min
May 29, 4:58 PM CDTTornado Warning Tornado observedFWDVan Zandt62 min
May 29, 5:51 PM CDTSevere Thunderstorm WarningFWDDelta, Fannin, Lamar54 min
May 29, 5:53 PM CDTTornado WarningFWDKaufman, Van Zandt52 min
May 29, 5:58 PM CDTFlash Flood WarningFWDFannin3 hr

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.